Skip to main content
Log in

A Comprehensive Differential Game Theoretic Solution to a Game of Two Cars

Journal of Optimization Theory and Applications Aims and scope Submit manuscript

Abstract

In this paper, a pursuit-evasion game involving two non-holonomic agents is examined using the theory of differential games. It is assumed that the two players move on the Euclidean plane with fixed but different speeds and they each have a lower bound on their achievable turn radii. Both players steer at each instant by choosing their turn radii value and directions of turn. By formulating the game as a game of kind, we characterize the regions of initial conditions that lead to capture as well as the regions that lead to evasion, when both the players play optimally. The game is then formulated as a game of degree to obtain time-optimal paths for the pursuer and evader inside a capture region. Besides, all possible scenarios are considered for both players that differ in speed ratios and maneuverability constraints. Solutions are provided for those cases using appropriate simulation parameters, which aid in understanding the characteristics of the game of two cars under a wide range of constraints.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12

References

  1. Isaacs, R.: Differential Games: A Mathematical Theory with Applications to Warfare and Pursuit, Control and Optimization. Wiley, New York (1965). Chapter 4,6,7,9

    MATH  Google Scholar 

  2. Ho, Y.C., Bryson, A.E., Baron, S.: Differential games and optimal pursuit-evasion strategies. IEEE Trans. Autom. Control 10(4), 385–389 (1965). doi:10.1109/tac.1965.1098197

    Article  MathSciNet  Google Scholar 

  3. Evans, L.C., Souganidis, P.E.: Differential games and representation formulas for solutions of hamilton–jacobi–isaacs equations. Tech. rep, DTIC Document (1983)

  4. Gu, D.: A differential game approach to formation control. IEEE Trans. Control Syst. Technol. 16(1), 85–93 (2008)

    Article  Google Scholar 

  5. Conway, B.A., Pontani, M.: Numerical solution of the three-dimensional orbital pursuit-evasion game. J. Guid. Control Dyn. 32(2), 474–487 (2009). doi:10.2514/1.37962

    Article  Google Scholar 

  6. Shinar, J., Gutman, S.: Three-dimensional optimal pursuit and evasion with bounded controls. IEEE Trans. Autom. Control 25(3), 492–496 (1980). doi:10.1109/tac.1980.1102372

    Article  MathSciNet  MATH  Google Scholar 

  7. Grote, J.: The Theory and Application of Differential Games. D. Reidel. Publ, Dordrecht (1975)

    Book  MATH  Google Scholar 

  8. Sun, W., Tsiotras, P.: Pursuit evasion game of two players under an external flow field. In: 2015 American Control Conference (ACC), pp. 5617–5622. Chicago, Illinois, USA (2015). doi:10.1109/acc.2015.7172219

  9. Rajan, N., Prasad, U., Rao, N.: Pursuit-evasion of two aircraft in a horizontal plane. J. Guid. Control Dyn. 3(3), 261–267 (1980). doi:10.1109/cdc.1975.270583

    Article  MATH  Google Scholar 

  10. Yavin, Y., De Villiers, R.: Proportional navigation and the game of two cars. J. Optim. Theory Appl. 62(3), 351–369 (1989)

    Article  MathSciNet  MATH  Google Scholar 

  11. Borowko, P., Rzymowski, W.: On the game of two cars. J. Optim. Theory Appl. 44(3), 381–396 (1984). doi:10.1007/bf00935458

    Article  MathSciNet  MATH  Google Scholar 

  12. Kothari, M., Manathara, J.G., Postlethwaite, I.: A cooperative pursuit-evasion game for non-holonomic systems. In: Proceedings of the Ninteenth IFAC World Congress, vol. 10, pp. 1977–1984. Cape Town, South Africa (2014). doi:10.3182/20140824-6-ZA-1003.01992

  13. Kothari, M., Manathara, J.G., Postlethwaite, I.: Cooperative multiple pursuers against a single evader. J. Intell. Robot. Syst. 86, 1–17 (2016). doi:10.1007/s10846-016-0423-3

    Google Scholar 

  14. Ramana, M.V., Kothari, M.: Pursuit strategy to capture high-speed evaders using multiple pursuers. J. Guid. Control Dyn. 40, 139–149 (2016). doi:10.2514/1.G000584

    Article  Google Scholar 

  15. Ramana, M.V., Kothari, M.: Pursuit-evasion games of high speed evader. J. Intell. Robot. Syst. 85, 1–14 (2016). doi:10.1007/s10846-016-0379-3

    Google Scholar 

  16. Cockayne, E.: Plane pursuit with curvature constraints. SIAM J. Appl. Math. 15(6), 1511–1516 (1967). doi:10.1137/0115133

    Article  MathSciNet  MATH  Google Scholar 

  17. Pachter, M., Getz, W.M.: The geometry of the barrier in the game of two cars. Optim. Control Appl. Methods 1(2), 103–118 (1980). doi:10.1002/oca.4660010202

    Article  MathSciNet  MATH  Google Scholar 

  18. Rublein, G.: On pursuit with curvature constraints. SIAM J. Appl. Math. 10(1), 37–39 (1972). doi:10.1137/0115133

    MathSciNet  MATH  Google Scholar 

  19. Merz, A.: The game of two identical cars. J. Optim. Theory Appl. 9(5), 324–343 (1972). doi:10.1007/bf00932932

    Article  MathSciNet  MATH  Google Scholar 

  20. Getz, W.M., Pachter, M.: Capturability in a two-target game of two cars. J. Guid. Control Dyn. 4(1), 15–21 (1981)

    Article  MATH  Google Scholar 

  21. Pachter, M., Miloh, T.: The geometric approach to the construction of the barrier surface in differential games. Comput. Math. Appl. 13(1), 47–67 (1987)

    Article  MathSciNet  MATH  Google Scholar 

  22. Exarchos, I., Tsiotras, P., Pachter, M.: UAV collision avoidance based on the solution of the suicidal pedestrian differential game. In: AIAA Guidance, Navigation, and Control Conference, San Diego, CA. American Institute of Aeronautics and Astronautics (AIAA) (2016). doi:10.2514/6.2016-2100

  23. Exarchos, I., Tsiotras, P., Pachter, M.: On the suicidal pedestrian differential game. Dyn. Games Appl. 5(3), 297–317 (2015). doi:10.1007/s13235-014-0130-2

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Mangal Kothari.

Additional information

Communicated by Bruce A. Conway.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Bera, R., Makkapati, V.R. & Kothari, M. A Comprehensive Differential Game Theoretic Solution to a Game of Two Cars. J Optim Theory Appl 174, 818–836 (2017). https://doi.org/10.1007/s10957-017-1134-z

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10957-017-1134-z

Keywords

Navigation